Indiana, 2010

Damaging Winds and Heavy Rain in Indiana, July 19, 2010

July 19, 2010 · NWS IND · 11 events in 7 counties and zones

A bowing line of storms pushed out of East-Central Illinois into West-Central Indiana during the late afternoon and early evening hours of July 19th. This line of storms brought damaging winds, some in excess of 70 mph, to western portions of Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A bowing line of storms pushed out of East-Central Illinois into West-Central Indiana during the late afternoon and early evening hours of July 19th. This line of storms brought damaging winds, some in excess of 70 mph, to western portions of Central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 19, 2:42 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 19, 2:42 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT MON JUL 19 2010

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM
AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW

&&

.SYNOPSIS...
FRONT STALLED ACROSS CENTRAL INDIANA WILL BE THE DETERMINING
FACTOR IN THE WEATHER FORECAST FOR THE NEXT SEVERAL DAYS...KEEPING
THUNDERSTORM CHANCES ACROSS THE AREA THROUGH THE WEEK. RIDGING TO
THE SOUTH WILL KEEP TEMPERATURES HOT AND DEWPOINTS IN THE 70S AS
WELL.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
STRONG TO SEVERE MCS WILL BE MOVING INTO THE WESTERN COUNTIES FROM
ILLINOIS MOMENTARILY. MOTION IS LIKELY TO BE JUST SOUTH OF EAST AND
WILL BE A TOSS UP ON WHETHER OR NOT IT WILL BE AS FAR NORTH AS
INDIANAPOLIS WHEN IT GETS THAT FAR EAST.

ANOTHER ROUND IS EXPECTED LATER TONIGHT TO MOVE IN FROM IOWA AND
TREK ACROSS THE NORTHERN HALF OF THE AREA. TRIED TO TIME THIS IN
FOR THE 3-9Z TIMEFRAME BEGINNING IN THE NORTHWEST. KEPT LIKELIES
IN THAT AREA AND CHANCE IN THE SOUTH. WITH LOW LEVEL JET PROGGED
TO BE OVERHEAD THIS COULD BRING DAMAGING WINDS...AND HEAVY RAIN
WILL CONTINUE TO BE A FACTOR WITH ANY STORMS WITH THE AMPLE
MOISTURE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
FRONT IS STALLED ACROSS THE AREA AND MEANDERING NORTH AND SOUTH
DURING THE SHORT TERM. FORECAST CHALLENGE IS PLACEMENT/TIMING OF
PRECIPITATION WHICH IS GOING TO BE HIGHLY DEPENDENT ON THE PLACEMENT
OF THE FRONT AND TIMING OF SHORTWAVES. GFS/NAM/ECMWF SHOWING PRETTY
DECENT AGREEMENT SO WILL USE A BLEND.

LOOKS LIKE THE FRONT WILL BE ACROSS THE NORTH ON TUESDAY AND THUS
HAVE HIGHEST CHANCE POPS THERE. TUESDAY NIGHT LOOKS SIMILAR WITH A
SHORTWAVE MOVING THROUGH THERE AS WELL...SO POPS ARE SIMILAR AS
WELL. UNCERTAINTY WITH PLACEMENT OF SYSTEMS IS PREVENTING LIKELY
POPS AT THIS TIME. PLENTY OF INSTABILITY AROUND AND DECENT LOW LEVEL
JET OVER THE AREA COULD LEAD TO SOME DAMAGING WINDS AND HIGH
PRECIPITABLE WATER VALUES KEEP THE THREAT FOR FLOODING AROUND AS
WELL.

FOR TEMPERATURES WENT WITH A MAV MET BLEND. TEMPERATURES AND
DEWPOINTS COULD APPROACH HEAT ADVISORY CRITERIA IN THE SOUTHWEST BUT
IT IS MARGINAL ENOUGH TO NOT ISSUE AT THIS TIME.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
WITH HIGH PRESSURE PARKED OVER THE SOUTH IT WILL BE DIFFICULT FOR
THE FRONT TO PUSH SOUTH OUT OF THE AREA. THUS HAVE KEPT HIGHEST POPS
CONFINED TO THE NORTH AND TAPERED TO DRY IN SOUTHWESTERN COUNTIES.
EXPECT TEMPERATURES TO REMAIN AROUND 90 IN THIS PATTERN AND THIS IS
SIMILAR TO HPC.

&&

.AVIATION.../DISCUSSION FOR 191800Z TAFS/...
QUIET WEATHER ONGOING FOR THE TIME BEING AS WEAK HIGH PRESSURE
PASSES TO THE NORTH OF THE REGION. MONITORING ANOTHER CONVECTIVE
COMPLEX PROGRESSING SOUTHEAST THROUGH WESTERN ILLINOIS. MUCH IF
NOT ALL OF THE CONVECTION SHOULD PASS TO THE SOUTHWEST OF THE
TERMINALS THROUGH THE AFTERNOON. HOWEVER...ADDITIONAL DEVELOPMENT
ACROSS THE MID MISSISSIPPI VALLEY IS EXPECTED LATER THIS
AFTERNOON AS LOW PRESSURE MOVES ALONG THE FRONTAL BOUNDARY
CURRENTLY PERCHED OVER SOUTH CENTRAL INDIANA. PRESENCE OF A LOW
LEVEL JET LATER THIS EVENING SHOULD FUEL WIDESPREAD CONVECTION TO
TRACK FROM EASTERN IOWA AND NORTHERN ILLINOIS INTO CENTRAL
INDIANA. HAVE PLACED A VCTS MENTION IN FOR ALL TERMINALS BEGINNING
DURING THE EVENING AND CONTINUING FOR MUCH OF THE NIGHT. IFR
CONDITIONS WILL BE POSSIBLE WITHIN HEAVIER THUNDERSTORMS
OVERNIGHT. WINDS SHOULD BECOME S/SE TONIGHT AS THE FRONT MOVES
NORTH...INCREASING TO AROUND 10KTS TOWARDS DAYBREAK TUESDAY AS THE
LOW PASSES THROUGH.

THERE WILL LIKELY BE A BREAK IN CONVECTIVE ACTIVITY TUESDAY
MORNING WITH POSSIBLY EVEN A PERIOD OF FEW CLOUDS. HOWEVER...
ADDITIONAL CONVECTIVE ACTIVITY IS EXPECTED TO DEVELOP ON TUESDAY
WITH THE FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA. HAVE
REINTRODUCED A CB MENTION BY LATE MORNING AS ANY FURTHER DETAIL IS
MUCH TOO UNCERTAIN AT THIS POINT IN TIME. S/SW WINDS AT 10-15KTS
WILL BE LIKELY TUESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...RYAN
Hazardous weather outlook, Jul 19, 2:35 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EDT MON JUL 19 2010

INZ021-028>031-035>042-049-201945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
335 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AND THEN
AGAIN LATE TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT. WHERE
STORMS OCCUR...TORRENTIAL RAINS MAY CAUSE LOCALIZED FLOODING OF
ROADS. LIGHTNING WILL BE FREQUENT AND DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE STORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. EVEN
MORE STORMS MAY OCCUR WEDNESDAY NIGHT INTO FRIDAY NIGHT. SEVERE
STORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY WITH DAMAGING
WINDS AND FLOODING RAINS THE MAIN THREATS. RIVER FLOODING MAY ALSO
BECOME A CONCERN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY TUESDAY
MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>048-051>057-060>065-067>072-201945-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE LIKELY EARLY THIS EVENING AND THEN
AGAIN LATE TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT. LARGE HAIL
AND BRIEF TORNADOES ARE POSSIBLE. TORRENTIAL RAINS MAY CAUSE
LOCALIZED FLOODING OF ROADS. LIGHTNING WILL BE FREQUENT AND
DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE STORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY. EVEN
MORE STORMS MAY OCCUR WEDNESDAY NIGHT INTO FRIDAY NIGHT. SEVERE
STORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY WITH DAMAGING
WINDS AND FLOODING RAINS THE MAIN THREATS. RIVER FLOODING MAY ALSO
BECOME A CONCERN BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING AND MAY BE POSSIBLE
AGAIN LATE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, Jul 19, 10:51 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1151 AM EDT MON JUL 19 2010

INZ051>053-060>064-067>072-192200-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...TERRE HAUTE...BLOOMINGTON...COLUMBUS...
VINCENNES...BEDFORD...SEYMOUR
1151 AM EDT MON JUL 19 2010

..HOT AND HUMID CONDITIONS THIS AFTERNOON...

MORE HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HIGH
TEMPERATURES WILL RISE INTO THE UPPER 80S AND LOWER 90S BY MID
AFTERNOON. HOWEVER...THE COMBINATION OF HIGH HUMIDITY VALUES WILL
PRODUCE HEAT INDICES IN THE MID AND UPPER 90S.

IF OUTSIDE THIS AFTERNOON...DRINK PLENTY OF FLUIDS AND STAY OUT OF
THE SUN FOR PROLONGED PERIODS. BE SURE PETS HAVE PLENTY OF WATER
AND SHADE.

RYAN

The radar

The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Vigo

When
July 19, 2:49 PM EST to 3:49 PM EST
Where
Vigo County, 0.92 mi NW of (Huf)hulman Fld Tere
Reported by
ASOS
Coordinates
39.460, -87.311

Heavy thunderstorm rainfall of 1.03 inches was measured in one hour.

Thunderstorm Wind, Sullivan

When
July 19, 3:14 PM EST
Where
Sullivan County, 0.62 mi ESE of Sullivan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.096, -87.410

A thunderstorm wind gust of 60 mph was estimated on Washington Street in Sullivan.

Thunderstorm Wind, Vigo

When
July 19, 3:22 PM EST
Where
Vigo County, 1.07 mi E of Southwood
Measured
65 kt (75 mph) estimated gust
Property damage
$14,000
Reported by
Law Enforcement
Coordinates
39.400, -87.380

Telephone poles were reported down due to damaging thunderstorm wind gusts. Winds were estimated in excess of 70 mph.

Thunderstorm Wind, Vigo

When
July 19, 3:24 PM EST
Where
Vigo County, 1.63 mi NNW of Southwood
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
39.420, -87.416

A 10-foot by 10-foot hole was reported in a building at Highway 41 and McAllister Lane due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
July 19, 3:25 PM EST
Where
Clay County, 1.38 mi S of Coalmont
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Amateur Radio
Coordinates
39.180, -87.230

An 18-inch tree limb was reported down near Shakamak State Park due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
July 19, 3:33 PM EST
Where
Vigo County, 0.93 mi NNW of Southwood
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.412, -87.407

Trees were reported down at 7th Street and Spring Hill Drive due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Sullivan

When
July 19, 3:36 PM EST
Where
Sullivan County, 0.54 mi E of Dugger
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.070, -87.260

A thunderstorm wind gust of 75 mph was estimated in Dugger.

Thunderstorm Wind, Knox

When
July 19, 3:38 PM EST
Where
Knox County, 0.54 mi E of Vincennes
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.680, -87.510

A thunderstorm wind gust of 60 mph was estimated in Vincennes. Trees were reported down in this location as well.

Thunderstorm Wind, Greene

When
July 19, 4:00 PM EST
Where
Greene County, 0.87 mi NE of Linton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.040, -87.160

Several trees were reported down due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Owen

When
July 19, 4:00 PM EST
Where
Owen County, 2.33 mi NNE of Vandalia
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.350, -86.850

A tree was reported downed over a road near Atkinsonville due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
July 19, 4:05 PM EST
Where
Martin County, 0.88 mi NW of Loogootee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.680, -86.910

A thunderstorm wind gust of 60 mph was estimated in Loogootee. A tree also downed power lines in Loogootee as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254147, 254142, 254146, 254148, 254149, 254150, 254143, 254144, 254151, 254152, 254145.